COMPARATIVE STUDY
JOURNAL ARTICLE

[Retinal pigment epithelial tears after intravitreal injection of bevacizumab for AMD. Frequency and progress]

D Kook, A Wolf, A S Neubauer, C Haritoglou, S G Priglinger, A Kampik, M W Ulbig
Der Ophthalmologe: Zeitschrift der Deutschen Ophthalmologischen Gesellschaft 2008, 105 (2): 158-64
17653552

PURPOSE: Intravitreal injection of the antibody bevacizumab is unofficially becoming more and more the "standard of care" in the treatment of neovascular AMD. After initial concerns about possible systemic adverse events of the drug, intravitreal injection has as yet shown a very good safety profile. Due to the common application of this VEGF inhibitor it is of great importance to report complications that may be related to the use of bevacizumab. In this scope we present a series of patients with predominantly serous detachment of the retinal pigment epithelium (PED), who developed a tear (rip) in the retinal pigment epithelium (RRPE) after intravitreal application of bevacizumab.

METHODS: Our data are based on a prospective, consecutive, interventional case series of 420 patients with neovascular AMD. These patients received at least 1 intravitreal application of 1.25 mg bevacizumab within the period of 1 year. Follow-up examinations were every 4-6 weeks. Visits were documented with best corrected visual acuity according to the ETDRS standard, biomicroscopy of the retina, intraocular pressure measurement, evaluation of central retinal thickness, fluorescein angiography and fundus photography.

RESULTS: Of 420 patients, 74 were classified as having predominantly serous PED. In the further course 13 out of 74 patients developed RRPE. Patients who had an intact subfoveal RPE, gained vision scores of 1.4+/-8.3 ETDRS letters (span width -15 to 14) despite RRPE or had stable Snellen vision of 0.0+/-0.1 logMar. In contrast patients with no subfoveal RPE due to RRPE showed loss of vision of -6.2+/-7.2 ETDRS letters (span width -15 to 1).

CONCLUSION: This case series describes RRPE as a novel complication of intravitreal anti-VEGF therapy with bevacizumab. However, it seems that this complication is limited to the entity of predominantly serous PED. These patients should therefore be informed about the risk of RRPE before initiating anti-VEGF therapy with bevacizumab, although the reverse conclusion to generally exclude patients with PED from anti-VEGF therapy is not justifiable due to therapeutic efficiency and associated gain of vision.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
17653552
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"